Wyoming, 2025

Damaging Winds in Wyoming, July 4, 2025

July 4, 2025 · NWS SLC · 6 events in 1 county or zone

A shortwave moving through the area resulted in the development of late afternoon to evening convection. This convection was fairly high based in nature, resulting in strong outflow winds in turn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A shortwave moving through the area resulted in the development of late afternoon to evening convection. This convection was fairly high based in nature, resulting in strong outflow winds in turn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 2:07 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
307 PM MDT Fri Jul 4 2025

.SYNOPSIS...Afternoon convection is expected across northern Utah
today, with potential for isolated severe wind and hail. Across
portions of southern and western Utah, dry and modestly breezy
conditions yield areas of critical fire weather conditions. High
pressure returns from the weekend onward.

&&

.DISCUSSION...Forecast for the day largely seems to be evolving as
anticipated. The forecast region remains placed within a
southwesterly flow regime, with a trough advancing towards the
forecast area through the PacNW. Faster flow associated with this
trough is resulting in an enhancement to shear across northern
Utah, with SPC mesoanalysis analyzing widespread effective shear
values around 35 to 50 kts. Ongoing daytime heating is leading to
destabilization, and while dew points in the upper 40s to low 50s
in northern Utah is actually relatively moist for this time of
year, boundary layer remains well mixed enough for DCAPE values
around 900 to 1400 J/kg. As a result, the northern third of the
forecast area remains placed in a categorical Marginal Risk (level
1 of 5) for severe weather this afternoon and evening. In
addition to frequent lightning, the primary threats would be
potential for hail up to an inch or so and wind gusts up to or in
excess of 58 mph. Initial convection would likely tend to yield
more of a combined hail/wind threat, with subsequent propagation
of outflow dominated clusters increasing the wind threat.

Cumulus field this afternoon continues to become further
agitated, and area radars are picking up on strengthening
convection especially near the UT/NV border, with some slower
maturing isolated convection elsewhere across the northern
portions of the area. Models have handled this well so far, and
suggest we'll especially see the activity near the UT/NV border
mature in the favorable environment, with clusters and associated
outflows then propagating eastward in time. Currently, most likely
timing of stronger wind related impacts along the populated urban
corridor of the Wasatch Front is 5pm to 8pm time frame. Models
then support the outflow/storms quickly continuing
east/northeastward through the terrain and eventually into/through
Uinta County, Wyoming. While not everywhere will necessarily see
the strong winds, given the amount of ongoing outdoor events,
those hosting/attending should keep an eye on how things evolve
over the next few hours. Aside from where models show decent
consensus on the aforementioned organized convective potential,
elsewhere the more isolated to scattered convection that continues
to mature will also pose a threat of lightning, gusty outflow
winds, and small hail. Models show potential for a few lingering
thundershowers following the stronger push, but largely suggest
coverage/strength trends downward, especially after 10pm or so.

Across southern Utah, drier air is resulting in much more minimal
precipitation chances Friday. Conversely, moderately strong
southwesterly flow in combination with the dry conditions is
resulting in localized areas of critical fire weather conditions,
especially across portions of the West Desert, southwest Utah, and
southern Utah.

A retrograding low off the California coast will initially help
keep a ridge extending through the Desert Southwest and towards
the Four Corners region a bit shunted/flattened away. As such,
will only see a slight upward trend in temperatures through the
weekend, and with little moisture remaining, minimal precipitation
chances. From Monday on through the week the ridge strengthens
and continues to build into the area. Increasingly anomalous H7
temps associated with the ridge will then drive a more marked
warmup pushing afternoon highs to around 7-15F above
climatological normal. While it appears forecast temps nudged down
slightly in comparison to prior forecasts, it still is sufficient
for increasing HeatRisk, and any nudge back upwards depending on
how the forecast trends could yield headlines later on.

&&

.AVIATION...KSLC... Flow should generally remain out of the
northwest this afternoon with the exception of localized outflow
winds from thunderstorms. Thunderstorms are possible this
afternoon into the evening from around 21-01z. Strong to severe
storms are possible with gusts in excess of 58mph and marginally
severe hail. Around 03z, southeasterly flow should settle in
before becoming northwesterly again tomorrow around 15z.

.AVIATION...REST OF UTAH AND SOUTHWEST WYOMING... Thunderstorms are
possible across all of our northern UT TAF sites this afternoon
from around 21z through 01z. Strong to severe gusts and marginally
severe hail are possible with these storms. Additionally, IFR
conditions may be possible. Following 01-02z, VFR conditions will
prevail.

&&

.FIRE WEATHER...Moisture has continued to scour out across areas of
western and southern Utah today, with broad scale weather pattern
supporting modestly breezy southwesterly winds. As a result, some
localized areas of critical fire weather conditions are noted.
Winds will gradually decrease Friday evening into the overnight,
helping to abate these conditions.

Across the northern half to third of Utah, moisture remains in
sufficient quantities to help develop isolated to scattered
showers and thunderstorms. Conditions are favorable as well for a
few stronger storms capable of frequent lightning, gusty erratic
outflow winds, small hail, and brief moderate rain. These gusty
erratic outflow winds, potentially in excess of 50 mph, may
propagate further away from area thunderstorms as well.

High pressure becomes the dominant forecast feature this weekend
on into the upcoming week. This will result in a return of
widespread dry conditions and a warming trend. While widespread
gusty conditions aren't expected at this time, any locally windier
spots will see potential for elevated fire weather conditions
given the low daytime humidity and poor overnight recoveries.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495-497-
     498.

WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Warthen
AVIATION...Worster
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 4, 2:33 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
333 PM MDT Fri Jul 4 2025

UTZ108-110>112-042215-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
333 PM MDT Fri Jul 4 2025

...A strong thunderstorm will impact portions of east central Salt
Lake, south central Morgan and west central Summit Counties through
415 PM MDT
...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm over
Summit Park, or 8 miles northwest of Park City, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coalville, Summit Park, East Canyon State Park, Wanship, North
Snyderville Basin, Mill Creek Canyon, Big Cottonwood Canyon, South
Snyderville Basin, Hoytsville, Echo, Parleys Summit, Echo Reservoir,
Kimball Junction, and Rockport State Park.

This includes the following highways...
 Interstate 84 between mile markers 118 and 119.
 Interstate 80 in Utah between mile markers 134 and 146, and between
mile markers 149 and 168.
 US Route 40 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 11164 4070 11175 4100 11152 4095 11117
TIME...MOT...LOC 2132Z 221DEG 26KT 4075 11160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 4, 2:41 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
341 PM MDT Fri Jul 4 2025

UTZ101-042215-
Great Salt Lake Desert and Mountains UT-
341 PM MDT Fri Jul 4 2025

...Strong thunderstorms will impact portions of south central Box
Elder and northwestern Tooele Counties through 415 PM MDT
...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles west of Great Salt Lake North of the
Causeway to 10 miles southeast of Utah Test and Training Range North
to 10 miles south of Utah Test and Training Range South. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knolls, Clive, Utah Test and Training Range North, Utah Test and
Training Range South, Great Salt Lake North of the Causeway,
Lakeside, and Gunnison Island.

This includes Interstate 80 in Utah between mile markers 37 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 11285 4100 11271 4040 11297 4033 11366
      4095 11319 4144 11336
TIME...MOT...LOC 2140Z 253DEG 31KT 4137 11320 4095 11305 4036 11349

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 4, 2:47 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Fri Jul 4 2025

UTZ101-042215-
Great Salt Lake Desert and Mountains UT-
347 PM MDT Fri Jul 4 2025

...A strong thunderstorm will impact portions of northwestern Box
Elder County through 415 PM MDT
...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Almo, or 24 miles south of Malta, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yost and Standrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 11357 4183 11373 4199 11366 4199 11328
TIME...MOT...LOC 2147Z 217DEG 34KT 4197 11352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 4, 3:08 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
408 PM MDT Fri Jul 4 2025

UTZ101-042245-
Great Salt Lake Desert and Mountains UT-
408 PM MDT Fri Jul 4 2025

...A strong thunderstorm will impact portions of northwestern Box
Elder County through 445 PM MDT
...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Almo, or 27 miles south of Oakley Reservoir,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynn, Yost, Grouse Creek, and Standrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4165 11378 4170 11401 4199 11387 4199 11341
TIME...MOT...LOC 2207Z 212DEG 30KT 4179 11382

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HM
Local storm report, Jul 4, 3:13 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
413 PM MDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             1 E Holladay            40.67N 111.81W
07/04/2025  M0.50 Inch       Salt Lake          UT   Cocorahs

            Hail between half inch in diameter and dime
            size was recorded.

&&

AD
Special weather statement, Jul 4, 3:55 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
455 PM MDT Fri Jul 4 2025

UTZ101-104-105-042330-
Salt Lake Valley UT-Northern Wasatch Front UT-
Great Salt Lake Desert and Mountains UT-
455 PM MDT Fri Jul 4 2025

...A strong thunderstorm will impact portions of southwestern Weber,
north central Salt Lake, central Davis and eastern Tooele Counties
through 530 PM MDT
...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Great Salt Lake South of the Causeway, or 17 miles
northwest of West Valley City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake South of the Causeway and Antelope Island State Park.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Great Salt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4080 11230 4088 11240 4119 11226 4092 11194
TIME...MOT...LOC 2255Z 228DEG 24KT 4087 11225

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM

The radar

The Salt Lake City radar (KMTX), 138 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
July 4, 4:14 PM MST to 4:32 PM MST
Where
Uinta County, 4.1 mi WNW of Spring Vly
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.276, -110.801

The I80/US189 - First Divide mesonet station recorded a period of wind gusts to 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 4, 4:20 PM MST to 4:25 PM MST
Where
Uinta County, 5.2 mi ENE of Almy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.348, -110.903

The Evanston North mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 4, 5:45 PM MST to 6:00 PM MST
Where
Uinta County, 2.63 mi W of Evanston
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.273, -111.031

The Evanston-Uinta County Airport - Burns Field ASOS (KEVW) station recorded a period of wind gusts to 70 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 4, 5:57 PM MST to 6:10 PM MST
Where
Uinta County, 5.04 mi ENE of Almy
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
41.352, -110.907

The N7SHZ Medicine Butt Mountain mesonet station recorded a period of severe wind gusts with a peak wind gust of 87 mph at 5:57 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 4, 6:00 PM MST to 6:07 PM MST
Where
Uinta County, 4.1 mi WNW of Spring Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.276, -110.801

The I80/US189 - First Divide mesonet station recorded a period of wind gusts to 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 4, 6:00 PM MST to 6:05 PM MST
Where
Uinta County, 5.2 mi ENE of Almy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.348, -110.903

The Evanston North mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270324, 1270331, 1270327, 1270330, 1270325, 1270333.